Have had diabetes. On glipizide, metformin and prescribed januvia. Suggestion?

default
Posted on Sat, 5 Oct 2013 in Diabetes
Question: I have had type two diabetes since the early 1990s and am currently on three medications. Because the first two by themselves (glipizide and metformin) were no longer keeping my blood sugar low enough, my physician prescribed Januvia. It is lowering my sugar levels, sometimes far too much. This morning my fasting score was 44 and several mornings ago it was 36. The good news is that I have been below 180 usually.

Here's my question: should I stop taking either glipizide or metformin and continue with Januvia, thus taking two instead of three medications?
XXXXXXX
doctor
Answered by Dr. Shruti Rijhwani 40 minutes later
Brief Answer:
Metformin might be stopped.

Detailed Answer:
Dear Sir,

Thank you for posting your query on XXXXXXX

Well looking into your problem I would say that Januvia contains sitagliptine and metformin combination . So there is a possibilty that metformin is being overdosed. Since your sugar levels are very low .I would advise you to seek advise of your treating doctor as such low levels can lead to problems .

You sugar levels need to be monitored before changing the dose . If your physician feels then metformin may be stopped but since it never leads to hypoglycemia dose alteration of glipizide also needs to be considered .

Take care.

Dr. Shruti
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shruti Rijhwani

Rheumatologist

Practicing since :2008

Answered : 2366 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Hypoglycemia

doctor1 MD

My baby is 3 years old(female) weight 10kgs. She earlier suffered with seizures(infantile spasms) from the age of 6 months. Doctor prescribed...

doctor1 MD

Can you name an illness that mimics pyruvate carboxylase deficiency in terms of symptoms (minus mental developmental delays)? My 2-year old and...

doctor1 MD

Hi my name is Haley an I am 16 years old, and for about 3 months now I ll randomly start to feel dizzy and constantly black out, and whenever it...

doctor1 MD

Hi, my name is Sarah and I m writing this in regards to my fiancé Chris. This past Saturday around 1 in the morning I got home and found Chris...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

What is mild diffuse cerebral dysfunction? What is FRIDA? What is background slowing?

doctor1 MD

my mother often feel shaky and lightheaded between meals. she was just told by a doctor that she does not have hypoglycemia

Get personalised answers from verified doctor in minutes across 80+ specialties

177 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2